Alert archive / Oklahoma / Flash Flood Warnings in 1997
Flash Flood Warning 19, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Jun 16, 1997, 7:01 PM CDT for Kay County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 16, 1997, 7:01 PM CDT (00:01 UTC)
- Expired
- Jun 16, 1997, 10:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Whole counties
County Kay County, OK
The radar
The Vance AFB radar (KVNX), 88 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 0.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3446 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1173 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 6.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 170002
FFWOKC
OKC071-170300-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
701 PM CDT MON JUN 16 1997
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FLASH FLOOD
WARNING EFFECTIVE UNTIL 1000 PM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES
IN NORTHEASTERN OKLAHOMA
KAY
AT 701 PM CDT RADAR ESTIMATES INDICATE OVER 2 INCHES OF RAIN HAS FALLEN
ACROSS PARTS OF KAY COUNTY LATE THIS AFTERNOON AND EVENING. THE HEAVIEST
RAINFALL HAS FALLEN IN AREA FROM PONCA CITY...TO TONKAWA...TO NEAR
KILDARE. ADDITIONAL EXPECTED RAINFALL WILL CONTRIBUTE TO THE FLASH
FLOODING POTENTIAL.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND. REMEMBER...MOST
DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. IT ONLY TAKES A
FOOT OR TWO OF FLOWING WATER TO WASH MOST CARS AWAY.
22What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 3:36 PM CDT, 3 hours 25 minutes earlier.
Area forecast discussion, Jun 16, 3:36 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 330 PM CDT MON JUN 16 1997 FCST CONCERNS INCLUDE DEFINING LOCATIONS OF BEST FIRST PERIOD FLASH FLOOD AND SEVERE POTENTIAL. LATEST SFC ANALYSIS INDICATES CDFNT NEAR A TUL...OUN...TO LBB LINE. SATL IMAGERY SHOWS UPPER LOW CENTERED OVR ERN NM. LOCAL RADARS INDICATE CONVECTION DEVELOPING FROM SWRN KS THRU TX PNDHL...IN REGION OF STEEPEST LAPSE RATES. ARPS DATA INDICATES SMALL AREA OF 2000-2500 J/KG CAPE VALUES ACRS THE NORTHWEST ZNS. FEEL THE ACTIVITY ACRS THE NORTHWEST WL WEAKEN AFTER SUNSET. ARPS DATA ALSO INDICATES GOOD INSTABILITY ACROSS MUCH OF THE CENTRAL AND SOUTHERN ZNS...AND ARPS DATA INDICATES CAPE VALUES FROM 4500-5500 J/KG EXTENDING FROM ADM...DUA...TO SEMINOLE AND HUGHES COUNTIES. EXPECT RAPID DEVELOPMENT ACRS THIS AREA WITHIN NEXT HOUR. WITH HIGH PW VALUES ACROSS MUCH OF CWA SOUTH OF THE FRONT..WL ISSUE FLASH FLOOD WATCH OVERNIGHT ACRS THE SRN ZNS...AS UPPER LEVEL LOW COMBINES WITH FORCING ALONG THE SLOW MOVING BOUNDARY TO PRODUCE EFFICIENT...SLOW MOVING CONVECTION. MDLS ARE SIMILAR WITH PSN OF UPPER LOW...MOVING EAST TO AR BY 00Z WED. WL HV SLIGHT CHC/CHC MORNING POPS FOR THE CENTRAL AND SERN ZNS FOR TUE. MEDIUM RANGE MDLS INDICATE WARMING TREND BY END OF THE WEEK. COORD WITH TUL. FCSTID = 22 OKC 64 85 65 88 / 60 30 0 0 HBR 61 85 63 90 / 50 10 0 0 SPS 65 86 65 93 / 70 10 0 0 GAG 60 84 59 90 / 50 10 0 0 PNC 61 84 64 88 / 50 20 0 0 DUA 67 86 67 87 / 80 30 10 0 .OKC... OK...FLASH FLOOD WATCH TONIGHT FOR ZONES OKZ032...OKZ037...OKZ039...OKZ041>053. TX...FLASH FLOOD WATCH TONIGHT FOR ZONES TXZ085>090. CB
In the hours before
Special weather statement, Jun 16, 3:46 PM CDT, 3 hours 15 minutes before
OKZ004>053-TXZ083>090-162030- THUNDERSTORM OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORMAN OK 345 PM CDT MON JUN 16 1997 ...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON THROUGH TONIGHT OVER PARTS OF SOUTHERN AND CENTRAL OKLAHOMA...AND WESTERN NORTH TEXAS MAINLY SOUTH AND EAST OF A LINE FROM HENRIETTA TEXAS TO LAWTON TO SEMINOLE. THE MAIN THREATS WILL BE FLOODING RAIN...DAMAGING WINDS AND LARGE HAIL... ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON THROUGH TONIGHT OVER THE REST OF WESTERN AND CENTRAL OKLAHOMA... A NEARLY STATIONARY FRONT EXTENDED ACROSS CENTRAL OKLAHOMA INTO FAR WESTERN NORTH TEXAS AT 330 PM. AT THE SAME TIME AN UPPER LEVEL SYSTEM WAS MOVING EAST INTO THE WESTERN TEXAS PANHANDLE. HIGH LEVELS OF INSTABILITY AND VERY MOIST LOW LEVEL AIR WERE IN PLACE ACROSS THE SLIGHT AND MODERATE RISK AREAS. STRONG TO SEVERE STORMS HAVE ALREADY DEVELOPED IN NORTHWEST OKLAHOMA AND ADDITIONAL SEVERE WEATHER DEVELOPMENT IS LIKELY ACROSS THE REMAINDER OF WESTERN...CENTRAL...AND SOUTHEAST OKLAHOMA...AS WELL AS WESTERN NORTH TEXAS. INSTABILITY IS EXTREME IN SOUTH CENTRAL...SOUTHEAST...AND NORTHWEST OKLAHOMA...AND VERY HIGH ELSEWHERE IN THE RISK AREAS. EVEN THOUGH THE WIND PROFILE SHOWS LITTLE IN THE WAY OF SHEAR...THE RISK OF ISOLATED TORNADOES WILL EXIST DUE TO THE HIGH LEVELS OF INSTABILITY...ESPECIALLY IN THE MODERATE RISK AREA. STORM SPOTTER GROUPS AND EMERGENCY >MANAGEMENT OFFICIALS SHOULD BE PREPARED FOR ACTIVATION LATE THIS AFTERNOON THROUGH TONIGHT. THIS IS A SPECIAL THUNDERSTORM OUTLOOK DUE TO THE THREAT OF SEVERE WEATHER. ROUTINE OUTLOOKS WILL RESUME NEXT SPRING. CMS
Local storm report, Jun 16, 5:19 PM CDT, 1 hour 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0519 PM CDT MON JUN 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM 1 SW MEDFORD OK 59 MPH WIND GUST MEASURED BY
06/16/97 GRANT OKLAHOMA MESONETWORKLocal storm report, Jun 16, 5:22 PM CDT, 1 hour 39 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0519 PM CDT MON JUN 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM 1 SW MEDFORD OK 59 MPH WIND GUST MEASURED BY
06/16/97 GRANT OKLAHOMA MESONETWORKLocal storm report, Jun 16, 6:16 PM CDT, 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0617 PM CDT MON JUN 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0612 PM 2 N TONKAWA OK 1.75" HAIL COVERING GROUND
06/16/97 KAYLocal storm report, Jun 16, 6:17 PM CDT, 44 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0617 PM CDT MON JUN 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0612 PM 2 N TONKAWA OK 1.75 HAIL COVERING GROUND
06/16/97 KAYLocal storm report, Jun 16, 6:48 PM CDT, 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0648 PM CDT MON JUN 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM PONCA CITY OK 60-70 MPH WINDS WEST SIDE
06/16/97 KAY OF PONCA CITY.
MCCAMMONThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:00 PM CDT | Severe Thunderstorm Warning | OUN | Pushmataha | 30 min |
| Jun 16, 7:14 PM CDT | Severe Thunderstorm Warning | OUN | Love, Marshall | 46 min |
| Jun 16, 7:30 PM CDT | Severe Thunderstorm Warning | OUN | Pushmataha | 30 min |
| Jun 16, 7:33 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Washita | 42 min |
| Jun 16, 7:50 PM CDT | Severe Thunderstorm Warning | OUN | Harmon, Jackson | 55 min |
| Jun 16, 8:09 PM CDT | Severe Thunderstorm Warning | OUN | Custer | 51 min |
| Jun 16, 8:14 PM CDT | Severe Thunderstorm Warning | OUN | Johnston | 46 min |
| Jun 16, 8:17 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 43 min |
| Jun 16, 8:32 PM CDT | Severe Thunderstorm Warning | OUN | Coal, Hughes | 43 min |
| Jun 16, 8:38 PM CDT | Severe Thunderstorm Warning | OUN | Stephens | 52 min |
| Jun 16, 8:42 PM CDT | Severe Thunderstorm Warning | OUN | Blaine | 48 min |
| Jun 16, 8:46 PM CDT | Severe Thunderstorm Warning | OUN | Garvin | 44 min |
| Jun 16, 8:50 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie | 40 min |
| Jun 16, 8:52 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain | 53 min |
| Jun 16, 9:01 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Tillman | 44 min |
| Jun 16, 9:01 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Kiowa | 44 min |
| Jun 16, 9:05 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Grady | 40 min |
| Jun 16, 9:09 PM CDT | Severe Thunderstorm Warning | OUN | Coal, Pontotoc | 51 min |
| Jun 16, 9:14 PM CDT | Severe Thunderstorm Warning | OUN | Hughes | 46 min |
| Jun 16, 9:20 PM CDT | Flash Flood Warning | OUN | Hughes | 3 hr |
| Jun 16, 9:26 PM CDT | Severe Thunderstorm Warning | OUN | Stephens | 49 min |
| Jun 16, 9:27 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie, Seminole | 48 min |
| Jun 16, 9:31 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, McClain | 44 min |
| Jun 16, 9:43 PM CDT | Severe Thunderstorm Warning | OUN | Grady | 47 min |
| Jun 16, 9:51 PM CDT | Severe Thunderstorm Warning | OUN | Hughes | 39 min |
| Jun 16, 9:54 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Jefferson | 51 min |
| Jun 16, 9:57 PM CDT | Severe Thunderstorm Warning | OUN | Carter | 48 min |
| Jun 16, 10:10 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Stephens | 50 min |
| Jun 16, 10:11 PM CDT | Severe Thunderstorm Warning | OUN | Seminole | 49 min |
| Jun 16, 10:29 PM CDT | Flash Flood Warning | OUN | Stephens | 106 min |
Nearby
Flash Flood Warnings in Oklahoma, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.